Implications of sensorineural hearing loss with hydrocodone/acetaminophen abuse

Andrei Novac, Ana-Maria Iosif, Regina Groysman, Robert G. Bota

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Sensorineural hearing loss is an infrequently recognized side effect of pain medication abuse. Chronic pain patients treated with opiates develop different degrees of tolerance to pain medications. In many cases, the tolerance becomes the gateway to a variety of cycles of overuse and unmasking of significant psychiatric morbidity and mortality. An individualized approach utilizing combined treatment modalities (including nonopiate pharmaceuticals) is expected to become the norm. Patients can now be provided with multidisciplinary care that addresses an individual’s psychiatric, social, and medical needs, which requires close cooperation between physicians of varying specialties. This report describes a patient who experienced hearing loss from hydrocodone/acetaminophen abuse.

Original languageEnglish (US)
Pages (from-to)357
Number of pages1
JournalPrimary Care Companion to the Journal of Clinical Psychiatry
Volume17
Issue number5
DOIs
StatePublished - 2015

Fingerprint

Sensorineural Hearing Loss
Psychiatry
Opiate Alkaloids
Pain
Hearing Loss
Chronic Pain
Morbidity
Physicians
Mortality
Pharmaceutical Preparations
hydrocodone drug combination acetaminophen
Therapeutics

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Implications of sensorineural hearing loss with hydrocodone/acetaminophen abuse. / Novac, Andrei; Iosif, Ana-Maria; Groysman, Regina; Bota, Robert G.

In: Primary Care Companion to the Journal of Clinical Psychiatry, Vol. 17, No. 5, 2015, p. 357.

Research output: Contribution to journalArticle

@article{72d1b1ea779045bc95d9cdc327f8bbce,
title = "Implications of sensorineural hearing loss with hydrocodone/acetaminophen abuse",
abstract = "Sensorineural hearing loss is an infrequently recognized side effect of pain medication abuse. Chronic pain patients treated with opiates develop different degrees of tolerance to pain medications. In many cases, the tolerance becomes the gateway to a variety of cycles of overuse and unmasking of significant psychiatric morbidity and mortality. An individualized approach utilizing combined treatment modalities (including nonopiate pharmaceuticals) is expected to become the norm. Patients can now be provided with multidisciplinary care that addresses an individual’s psychiatric, social, and medical needs, which requires close cooperation between physicians of varying specialties. This report describes a patient who experienced hearing loss from hydrocodone/acetaminophen abuse.",
author = "Andrei Novac and Ana-Maria Iosif and Regina Groysman and Bota, {Robert G.}",
year = "2015",
doi = "10.4088/PCC.15br01809",
language = "English (US)",
volume = "17",
pages = "357",
journal = "The primary care companion for CNS disorders",
issn = "1523-5998",
publisher = "Physicians Postgraduate Press Inc.",
number = "5",

}

TY - JOUR

T1 - Implications of sensorineural hearing loss with hydrocodone/acetaminophen abuse

AU - Novac, Andrei

AU - Iosif, Ana-Maria

AU - Groysman, Regina

AU - Bota, Robert G.

PY - 2015

Y1 - 2015

N2 - Sensorineural hearing loss is an infrequently recognized side effect of pain medication abuse. Chronic pain patients treated with opiates develop different degrees of tolerance to pain medications. In many cases, the tolerance becomes the gateway to a variety of cycles of overuse and unmasking of significant psychiatric morbidity and mortality. An individualized approach utilizing combined treatment modalities (including nonopiate pharmaceuticals) is expected to become the norm. Patients can now be provided with multidisciplinary care that addresses an individual’s psychiatric, social, and medical needs, which requires close cooperation between physicians of varying specialties. This report describes a patient who experienced hearing loss from hydrocodone/acetaminophen abuse.

AB - Sensorineural hearing loss is an infrequently recognized side effect of pain medication abuse. Chronic pain patients treated with opiates develop different degrees of tolerance to pain medications. In many cases, the tolerance becomes the gateway to a variety of cycles of overuse and unmasking of significant psychiatric morbidity and mortality. An individualized approach utilizing combined treatment modalities (including nonopiate pharmaceuticals) is expected to become the norm. Patients can now be provided with multidisciplinary care that addresses an individual’s psychiatric, social, and medical needs, which requires close cooperation between physicians of varying specialties. This report describes a patient who experienced hearing loss from hydrocodone/acetaminophen abuse.

UR - http://www.scopus.com/inward/record.url?scp=84946566017&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84946566017&partnerID=8YFLogxK

U2 - 10.4088/PCC.15br01809

DO - 10.4088/PCC.15br01809

M3 - Article

AN - SCOPUS:84946566017

VL - 17

SP - 357

JO - The primary care companion for CNS disorders

JF - The primary care companion for CNS disorders

SN - 1523-5998

IS - 5

ER -